Jan 1, 2006
I am on Sustiva-Epivir-Videx EC (it's essentially my original regimen). I've been undetectable since starting meds 6 years ago, and t-cells have been normal. So, in other words, it ain't terribly broke, this treatment. But the Sustiva is wearing me down after all this time (fatigue, ornate dreams, essentially the feeling of getting high every night). I think my brain needs a break. I have been thinking of switching to a new regimen, but am scared of the risks of doing so, particularly when, in the main, the treatment ain't broke. What are the risks of doing so, and, assuming I don't have any potent mutations, what 2006 regimen would you recommend?
| Response from Dr. Pierone
Not an easy answer for your situation. I suppose the first thing that comes to mind is that a treatment interruption might help to clarify the side effect profile of this regimen for future reference. If a NNRTI-based regimen is stopped we generally continue the nukes (Videx and Epivir) for another 2 weeks after stopping Sustiva in order to limit the risk of developing drug resistance. The risk of developing drug resistance mutations after a single treatment interruption is quite low.
If instead you decide to switch to a new regimen changing Videx to Viread is a simple swap based on a better side effect profile. One could also go from Videx/Epivir to Truvada (Emtriva and Viread) for the convenience of one fewer pills to take.
What to replace the Sustiva with is not as obvious. The most common approach would be to stay with the NNRTI class and go with Viramune. The main risk would be liver toxicity which would typically occur within the first few months if it did develop. The liver side effects of Viramune are usually asymptomatic and show up on routine blood tests of the liver. If the decision is made to go with a protease inhibitor instead a good choice is Norvir boosted Reyataz. This is a very potent agent and typically has fewer side effects than Lexiva and Kaletra.
The decision to stop or switch a regimen is always a difficult one. That said, I think that one of the most prevalent errors in the medical management of HIV infection is sticking with a cocktail that is causing side effects because it "is working".
Thanks for posting and best of luck to you!
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Hpv After Sucking Penis Sign Of HIV AIDS
- Itchy Rash After Touching Vaginal Sore Sign Of HIV AIDS
- Itchy Testicles After Masturbation Sign Of HIV AIDS
- Itchy Vagina After Touching Dried Semen Sign Of HIV AIDS
- Painful Red Spots After Receiving Oral Sex Worried I Have HIV
- Penis Discharge After Deep Kissing Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.